Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 50, NWS Huntsville, AL

August 6, 2003Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 6, 2003, 9:22 AM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 9:22 AM CDT (14:22 UTC)
Expired
Aug 6, 2003, 12:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061423
FFWHUN
ALC077-083-061715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
922 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1215 PM CDT

* AT 922 AM...WEATHER SERVICE RADAR INDICATED A LARGE AREA OF 
THUNDERSTORMS WITH HEAVY RAIN MOVING EASTWARD ACROSS LIMESTONE AND 
EASTERN LAUDERDALE COUNTIES.  RADAR HAS ESTIMATED THAT TWO TO THREE 
INCHES OF RAINFALL HAS OCCURRED OVER PORTIONS OF EASTERN LAUDERDALE 
AND WESTERN LIMESTONE COUNTY SINCE 5 AM.  ADDITIONAL RAINFALL 
AMOUNTS OF AROUND ONE INCH CAN BE EXPECTED THROUGH THE LATE MORNING 
HOURS.  THIS RAINFALL WILL RESULT IN ISOLATED FLASH FLOODING ACROSS 
THESE COUNTIES...PARTICULARLY ALONG THE LAUDERDALE AND LIMESTONE 
COUNTY LINE.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOOD
WATERS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3501 8753 3501 8689 3470 8697 3478 8729
          3480 8746 3482 8758

$$
1 follow-up statement
000 
WGUS74 KHUN 061605
FFSHUN
ALC077-083-061630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT WED AUG 6 2003

...FLASH FLOOD WARNING FOR PART OF NORTHWEST ALABAMA IS CANCELED...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 1215 PM FOR 
LAUDERDALE AND LIMESTONE COUNTIES HAS BEEN CANCELED. 

AT 1100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT RAIN 
HAD ENDED OVER LAUDERDALE COUNTY...AND DIMINISHED TO MODERATE RAIN 
OVER LIMESTONE COUNTY. THE RAIN OVER LIMESTONE COUNTY IS MOVING EAST 
AND SHOULD END BEFORE NOONTIME.

THE EMERGENCY MANAGEMENT OFFICIALS OF BOTH COUNTIES HAVE NO FURTHER 
REPORTS OF FLOODING...OTHER THAN EARLIER REPORTS OF COUNTY ROAD 31 
CLOSURE IN LAUDERDALE COUNTY...AND SOME MINOR FLOODING IN THE SALEM 
AREA OF LIMESTONE COUNTY.

SOME PONDING OF WATER ON HIGHWAYS MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS OVER. THUS THE FLASH FLOOD WARNING HAS BEEN 
CANCELED.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3499 8679 3460 8682 3469 8707 3474 8717
          3482 8735 3482 8758 3477 8781 3484 8789
          3501 8807

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:11 AM CDT, 11 minutes earlier.

Area forecast discussion, Aug 6, 9:11 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 AM CDT WED AUG 6 2003

.CURRENTLY...
LOOKS LIKE WE HAVE DODGED THE WORST OF THE PRECIP HERE IN OUR CWA.
FFG VALUES FOR THE NWRN COUNTIES ARE REALLY QUITE LOW...WITH 1-HR
VALUES AROUND AN INCH...YET WE STILL HAVENT SEEN RADAR ESTIMATES
THAT HIGH. MASS OF MOSTLY LIGHT TO MDT PRECIP IS CREEPING EWD...WITH
A FEW HEAVIER EMBEDDED TSTMS AND SOME FREQUENT CG LTNG.

.UPDATE...
NO SHORTAGE OF UPDATES THIS MORNING. HAVE UPDATED MOST RECENTLY TO
GO WITH CATEGORICAL POPS CENTRAL...AND LIKELY POPS EAST...AS MASS OF
PRECIP MOVES EAST OUT OF OUR WESTERN ZONES. WILL PROBABLY HAVE TO
UPDATE AGAIN AT LEAST FOR WORDING LATER THIS MORNING...AND MOST
LIKELY TO FRESHEN POPS YET AGAIN.

BCC/27

.PREVIOUS DISCUSSION...

VERY LITTLE CHANGE IN UPPER LEVEL FLOW THIS MORNING...AS DEEP UPPER
TROUGH REMAINS ANCHORED FROM OHIO VALLEY TO THE CAROLINAS...WITH
BROAD RIDGING ENCOMPASSING MUCH OF THE WESTERN US.  CHECK OF LATEST
REGIONAL RADARS SHOWING MAIN CONVECTIVE ACTIVITY STAYING JUST TO OUR
SOUTH ACROSS THE BHM AREA...WITH ADDITIONAL TSTM COMPLEXES ACROSS
ARKANSAS AND THE MISSOURI BOOTHEEL.  AREA OF MID LEVEL CLOUDINESS
ACROSS THE TN VALLEY HAS HELPED TO KEEP FOG DEVELOPMENT IN CHECK
THUS FAR.  HOWEVER...SEEING SOME THINNING TO THE NORTH...SO MAY
STILL SEE SOME PATCHY FOG...ESPECIALLY ACROSS THE MORE SATURATED
WESTERN AREAS.

NOT MUCH HAS CHANGED FOR TODAY AS TN VALLEY REMAINS UNDER NW FLOW
ALOFT...WITH IMPULSES EMBEDDED WITHIN THE FLOW POTENTIALLY BRINGING
ANOTHER ROUND OR TWO OF SCTD SHRA/TSTMS TODAY INTO TONIGHT.
INITIAL THINKING IS FOR MID RANGE CHC POPS...WITH MAIN CONVECTIVE
FOCUS (AT LEAST THIS MORNING) STAYING TO OUR SOUTH AND WEST. PARTLY
SUNNY WORDING SHOULD SUFFICE GIVEN THE MODEST MID LEVEL MOISTURE.
CLOUD COVER WILL ONCE AGAIN CUT INTO DAYTIME TEMPERATURES...AS HIGHS
STAY 3-6 DEGREES BELOW NORM.

EASTERN TROUGH DEEPENS BY THURSDAY...DRAGGING A RATHER DIFFUSE
FRONTAL BOUNDARY SLOWLY INTO THE AREA.  MAY STILL SEE ONE LAST TSTM
COMPLEX ON THU...SO WILL CONTINUE WITH SLT CHC POPS.  FRONTAL
BOUNDARY WILL SAG SOUTHWARD BY THU NGT...WITH SFC HIGH PRESSURE
BUILDING ACROSS THE UPPER MS VALLEY.  DEVELOPING NORTHERLY LOW LEVEL
FLOW...ALONG WITH DECREASING MID/LOW LEVEL MOISTURE WILL LEAD TO
SLIGHTLY COOLER TEMPS FOR THU NGT.

FRIDAY THROUGH SUNDAY STILL LOOKING DRY AS UPPER RIDGE SHIFTS EAST
JUST ENOUGH TO KEEP THE MAIN PCPN AXIS TO THE SOUTH AND EAST.  SINCE
U/L FLOW STILL NORTHWESTERLY...CANT RULE OUT AN ISLTD TSTM...BUT
AREAL COVERAGE SHOULD REMAIN 10% OR LESS.  TEMPERATURES WILL REMAIN
NEAR TO SLIGHTLY BELOW NORMAL.

LATEST GFS SHOWING H50 LOW EJECTING SOUTHEAST OUT OF THE UPPER MS
VALLEY...HEADING TOWARD THE AREA SOMETIME EARLY NEXT WEEK.
CANADIAN/ECMWF NOT IN AGREEMENT IN TIMING AND STRETCH OF THIS
SYSTEM...SO PRECIP CHANCES STILL QUESTIONABLE.  NONETHELESS...WILL
INTRODUCE A SLIGHT CHC POPS FOR MONDAY AND TUESDAY AS UPPER RIDGE
SHOULD BEGIN TO RETROGRADE WESTWARD...PUTTING THE TN VALLEY BACK IN
THE PATH OF UPPER LEVEL IMPULSES WITHIN THE NORTHWESTERLY FLOW
ALOFT.

MR
Hazardous weather outlook, Aug 6, 5:00 AM CDT, 4 hours 22 minutes before
ALZ001>010-016-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH NORTH ALABAMA THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE AREA TODAY. THE OVERALL THREAT FOR SEVERE WEATHER IS
RELATIVELY LOW. HOWEVER...ANY THUNDERSTORM THAT DOES DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE A TREMENDOUS AMOUNT OF CLOUD TO GROUND
LIGHTNING ALONG WITH BRIEF BUT VERY INTENSE DOWNPOURS.

THE SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DISSIPATE
AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...BUT
THEN DRIER AND MORE STABLE CONDITIONS ARE EXPECTED INTO THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

09

In the hours before

Special weather statement, Aug 6, 6:54 AM CDT, 2 hours 28 minutes before
ALZ001>004-061400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 AM CDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND VERY
HEAVY RAINFALL...

A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST MISSISSIPPI WILL
MOVE SLOWLY EAST INTO LAUDERDALE...COLBERT...FRANKLIN...AND
LAWRENCE COUNTIES THROUGH 9 AM. WIND GUSTS TO 35 MPH AND VERY
HEAVY RAIN WILL ACCOMPANY THE STORMS. RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE EXPECTED. IN ADDITION...THE THUNDERSTORMS WILL
PRODUCE VERY INTENSE CLOUD TO GROUND LIGHTNING. MORNING COMMUTERS
SHOULD BE PREPARED TO ENCOUNTER REDUCED VISIBILITES AND PONDING OF
WATER ON ROADWAYS.

09
Special weather statement, Aug 6, 9:00 AM CDT, 22 minutes before
ALZ005-006-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 AM CDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND VERY
HEAVY RAINFALL...

A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN LIMESTONE AND WESTERN
MADISON COUNTY WILL MOVE SOUTHEAST AROUND 20 MPH. LOCATIONS AFFECTED
THROUGH 10 AM WILL BE ATHENS...HUNTSVILLE AND HAZEL GREEN.
WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THE STORMS.
RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE. IN
ADDITION...THE THUNDERSTORMS WILL PRODUCE VERY INTENSE CLOUD TO
GROUND LIGHTNING. MORNING COMMUTERS SHOULD BE PREPARED TO ENCOUNTER
REDUCED VISIBILITES AND PONDING OF WATER ON ROADWAYS.

SHUMWAY

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:53 AM CDTSevere Thunderstorm WarningHUNMadison, Marshall37 min
Aug 6, 5:11 PM CDTSevere Thunderstorm WarningHUNLauderdale49 min
Aug 6, 5:32 PM CDTSevere Thunderstorm WarningHUNColbert43 min
Aug 6, 5:37 PM CDTSevere Thunderstorm WarningHUNMadison23 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.